Texas, 2009Damaging Winds in Texas, June 10, 2009
June 10, 2009 · NWS AMA · 8 events in 4 counties and zones
Severe thunderstorms moved across the Texas Panhandle during the late morning and again in the evening hours. The storms in the evening developed ahead of a cold front that pushed southward across the Panhandles while an upper level disturbance moved across the southern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across the Texas Panhandle during the late morning and again in the evening hours. The storms in the evening developed ahead of a cold front that pushed southward across the Panhandles while an upper level disturbance moved across the southern Plains. Some minor damage to trees and to a flag pole was reported but there were no injuries from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 10, 10:00 AM CST, 45 minutes earlier.
Area forecast discussion, Jun 10, 10:00 AM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1100 AM CDT WED JUN 10 2009
.AVIATION...
UPPER AIR DISTURBANCE WILL CONTINUE TO LIFT NORTHEAST ACROSS COLORADO
TODAY. AHEAD OF THE DISTURBANCE...SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS MOST OF THE AREA THROUGH EARLY THIS EVENING. WINDS
HAVE SWITCHED AROUND TO THE NORTH AND NORTHWEST BEHIND A COLD FRONT
AND SURFACE TROUGH. WINDS SHOULD MOVE BACK AROUND TO THE SOUTH AND
SOUTHWEST TONIGHT AS FRONT LIFTS NORTH AND THEN THE FRONT WILL GET
PUSHED SOUTHWARD AGAIN EARLY THURSDAY MORNING. LOW CLOUDS MAY ALSO
DEVELOP BEHIND THE FRONT EARLY THURSDAY.
&&
.PREV DISCUSSION... /ISSUED 1048 AM CDT WED JUN 10 2009/
UPDATE...
UPPER LEVEL SHORTWAVE TROUGH SWINGING THROUGH THE AREA IS RESPONSIBLE
FOR THE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING INTO THE
SOUTHEAST TEXAS PANHANDLE. COLD FRONT HAS MOVED BACK INTO THE REGION
AND WILL PROVIDE ADDITIONAL FOCUS FOR SHOWERS AND THUNDERSTORMS
THROUGH TE AFTERNOON. MAIN REASON FOR THIS UPDATE IS TO INCREASE POPS
ACROSS THE BOARD WITH THE HIGHEST POPS CONCENTRATED IN THE EASTERN
TX PANHANDLE.
TAB
PREV DISCUSSION... /ISSUED 738 AM CDT WED JUN 10 2009/
UPDATE...
SENT OUT A QUICK UPDATE TO RAISE POPS AND GO WITH AREAL QUALIFIERS
ALL ZONES FOR TODAY BASED ON CURRENT RADAR TRENDS OVER NM.
ANDRADE
PREV DISCUSSION... /ISSUED 716 AM CDT WED JUN 10 2009/
AVIATION...
1200 UTC TAFS...CURRENT RADAR IMAGERY SHOW AN AREA OF SHOWERS IN
EASTERN NM TRIGGERED BY AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE
FOUR CORNERS REGION. EXPECT THESE SHOWERS AND POSSIBLE THUNDERSTORMS
AROUND 14Z AT KGUY/KDHT. MEANWHILE QUASI-STATIONARY SFC COLD FRONT
WAS SLOWLY SINKING INTO THE NORTHERN PORTION OF THE TX PANHANDLE.
THIS FRONT SHOULD GRADUALLY LIFT BACK NORTH DURING THE DAY. AREA OF
MVFR CIGS BEHIND THE FRONT WERE AFFECTING THE KGUY TERMINAL EARLY
THIS MORNING AND ONLY EXPECT THESE CIGS THROUGH 14Z BEFORE LIFTING.
THE UPPER DISTURBANCE SHOULD LIFT NEWRD TODAY AND WITH THE FRONT IN
THE AREA AND AN UNSTABLE AIRMASS IN PLACE...EXPECT SCATTERED THUNDERSTORMS
TODAY HOWEVER TIMING OF ANY STORM THAT WILL IMPACT THE TERMINAL IS
HARD TO PIN DOWN SO JUST INSERTED CB REMARKS.
FRONT WILL PUSH BACK SOUTH OVERNIGHT TONIGHT IN RESPONSE TO A SURFACE
LOW SLIDING ACROSS NORTH TX. THIS FRONT MAY TRIGGER ADDITIONAL
STORMS ALTHOUGH TIMING AGAIN OF STORMS IS UNCERTAIN.
AS FOR WINDS...EXPECT WINDS TO PICK UP AGAIN THIS AFTERNOON WITH
SUSTAINED WINDS AROUND 15-20 KTS WITH GUSTS UP TO NEAR 30 KTS. WINDS
AHEAD OF THE FRONT WILL REMAIN OUT OF THE SOUTHWEST AND EXPECT NORTH
WINDS AT KGUY TO VEER AROUND BY THIS AFTERNOON. AS THIS FRONT SINKS
SOUTHWARD OVERNIGHT...WINDS WILL VEER AROUND TO THE NORTHWEST WITH
SPEEDS DROPPING OFF TO AROUND 10 KTS.
CLK
PREV DISCUSSION... /ISSUED 445 AM CDT WED JUN 10 2009/
DISCUSSION...
WATER VAPOR AND IR SATELLITE IMAGERY CLEARLY DEPICT A WELL DEFINED
SRN STREAM UPPER LEVEL SHORTWAVE TROF MOVG ACROSS AZ INTO NM THIS MORNING.
THIS FEATURE HAS CAUSED SHOWERS AND TSTMS TO DVLP OVER SERN AZ INTO
NM AS IT HEADS NEWD. BASED ON STRENGTH AND CURRENT TRENDS...DECIDED
TO INCREASE POPS A BIT AND SPREAD THEM FURTHER W FOR TODAY...STARTING
THIS MORNING. ALSO...SURFACE COLD FRONT WILL SLOWLY HEAD SWD TODAY...PSBLY
GETTING INTO PARTS OF THE NRN TX PNHDL FOR A TIME BEFORE SLOWING UP
EVEN FURTHER...WAITING FOR ANOTHER PUSH THIS EVENING. UPPER LEVEL
SHORTWAVE TROF TO ZIP ACROSS SRN HIGH PLAINS LATER TODAY AND THIS
EVENING...WITH POP STRUCTURE RETAINED FOR TONIGHT...ALONG WITH
GENERAL TIMING OF COLD FRONTAL PASSAGE.
THIS PARTICULAR FRONTAL BOUNDARY WILL BE LURKING AROUND THE FCST AREA
FOR THE NEXT FEW DAYS AND WILL LIKELY PROVE TO BE A HEADACHE AS FAR
AS POSITION AND THE ROLE IT MAY PLAY IN PROVIDING A FOCUS FOR
ADDITIONAL TSTM DVLPMT...ALONG WITH PSBL DRYLINE AS WELL. MEANWHILE...
UA PROGS CONTINUE TO DEPICT ANOMALOUS WESTERLY FLOW MOVG INTO W COAST
WITH CORRESPONDING WRN US TROF SLATED TO HOLD FIRM NEXT SEVERAL DAYS
WHILE UPPER RIDGE BUILDS A BIT INTO CNTRL STATES LATE IN THE WEEK...THEN
SLIDING EWD EARLY NEXT WEEK. PNHDLS WILL BE IN PREVAILING SW FLOW ALOFT
WITH EMBEDDED...HARD TO TIME...MINOR UPPER LEVEL SHORTWAVE TROFS TRACKING
ACROSS THE CNTRL AND SRN HIGH PLAINS ON OCCASION. ALL OF THIS CONTINUES
TO SUPPORT THE ARGUMENT OF SLGT CHC POPS FOR THU NIGHT... FRI NIGHT...SAT
NIGHT...AND SUN NIGHT...AND THIS IS REFLECTED IN THE INHERITED GRIDS.
TEMPS TO WARM UP AND CLIMB TO ABV NORMAL VALUES AT TIMES DURG THE
EXTENDED PERIODS. MEXMOS VALUES NOT BAD AND ACCEPTED. USED THE AVG
VALUES OF THE MEX POPS FROM THE ENSEMBLE MEANS...WHICH IS IN LINE
WITH CURRENT POP GRIDS. OVERALL...PREVIOUS PCKG IS IN DECENT SHAPE
AND HAVE RETAINED ITS INTEGRITY.
ANDRADE
FIRE WEATHER...
HIGHER RELATIVE HUMIDITIES...LIGHTER WINDS...AND CONTINUED CHANCES
FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA WILL MITIGATE MAJOR
FIRE WEATHER CONCERNS FOR AT LEAST THE NEXT FEW DAYS.
ANDRADE
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
15/10
Hazardous weather outlook, Jun 10, 10:38 AM CST, 7 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1138 AM CDT WED JUN 10 2009
OKZ001>003-TXZ001>020-101800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1138 AM CDT WED JUN 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES TODAY AND TONIGHT. SOME OF THESE STORMS MAY
BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS...ESPECIALLY OVER THE EASTERN TEXAS PANHANDLE. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE EASTERN TEXAS PANHANDLE UNTIL
6 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE POSSIBLE AREAWIDE DURING THE NIGHTTIME HOURS
THURSDAY THROUGH SUNDAY. A FEW OF THE STORMS THAT DEVELOP DURING ANY
OF THESE PERIODS MAY BECOME STRONG TO SEVERE...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
TEXAS PANHANDLE SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE IN AMARILLO.
TAB
In the hours before
Special weather statement, Jun 10, 9:39 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1039 AM CDT WED JUN 10 2009
TXZ018>020-101645-
ARMSTRONG TX-COLLINGSWORTH TX-DONLEY TX-
1039 AM CDT WED JUN 10 2009
...LINE OF STRONG THUNDERSTORMS MOVING TOWARD DONLEY...COLLINGSWORTH
AND ARMSTRONG COUNTIES...
AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES
SOUTH OF WAYSIDE TO 44 MILES SOUTH OF HEDLEY...MOVING NORTHEAST AT
40 MPH.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LG
Thunderstorm Wind, Collingsworth
- When
- June 10, 10:45 AM CST to 10:47 AM CST
- Where
- Collingsworth County, 0.57 mi E of Wellington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.850, -100.210
A cooperative observer estimated a thunderstorm wind gusts to fifty-two knots near Wellington. The winds also broke off four to five inch tree branches.
Thunderstorm Wind, Deaf Smith
- When
- June 10, 3:57 PM CST to 3:59 PM CST
- Where
- Deaf Smith County, Hereford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.820, -102.400
The Fire Department reported thunderstorm wind gusts around fifty knots in Hereford. These winds also reduced visibilities to less than one mile from blowing dust.
Thunderstorm Wind, Potter
- When
- June 10, 4:17 PM CST to 4:18 PM CST
- Where
- Potter County, 0.89 mi NE of Bushland
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -102.060
Thunderstorm Wind, Potter
- When
- June 10, 4:17 PM CST
- Where
- Potter County, 6.36 mi ENE of Bushland
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.960
Thunderstorm Wind, Randall
- When
- June 10, 4:30 PM CST
- Where
- Randall County, 4.72 mi SSW of Amarillo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.140, -101.860
An off-duty National Weather Service employee estimated thunderstorm wind gusts of fifty-two knots about five miles south southwest of Amarillo.
Thunderstorm Wind, Potter
- When
- June 10, 4:30 PM CST to 4:32 PM CST
- Where
- Potter County, Amarillo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.200, -101.820
A trained spotter estimated thunderstorm wind gusts around fifty-two knots around eight miles west of Amarillo. The wind gusts created blowing dust that reduced visibilities to less than one mile.
Thunderstorm Wind, Randall
- When
- June 10, 4:35 PM CST
- Where
- Randall County, 5.73 mi SW of Amarillo
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS Employee
- Coordinates
- 35.140, -101.890
An off-duty National Weather Service employee estimated thunderstorm wind gusts around fifty-six knots that snapped a flag pole at the base near Learning Tree Lane and Challenge Drive in Amarillo.
Thunderstorm Wind, Randall
- When
- June 10, 4:35 PM CST to 4:37 PM CST
- Where
- Randall County, 4.37 mi SW of Amarillo
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.160, -101.880
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, June 10, 20092 deaths · $29,000 · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, June 10, 2009$7.7 million · EF1 · 102 events
- Flash Flooding and Flood in Texas, June 10 to 11, 2009$2.4 million · 1 in hail · 51 events
- Hail and Lightning Strike in Kentucky, June 10, 20091 death · 0.75 in hail · 2 events
- Tornadoes and Flash Flooding in Missouri, June 10, 2009$171,000 · EF1 · 39 events
- Hail and Damaging Winds in Tennessee, June 10, 2009$85,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Oklahoma, June 10, 20092 injured · $34,000 · 1 in hail · 23 events
- Flash Flooding in Pennsylvania, June 10, 2009$200,000 · 2 events
- Tornadoes and Damaging Winds in Oklahoma, June 10, 2009$62,000 · EF0 · 15 events
- Tornadoes and Flash Flooding in Nebraska, June 10, 2009$80,000 · EF0 · 6 events
- Tornadoes and Flash Flood in Kentucky, June 10 to 11, 2009EF1 · 23 events
- Lightning Strike in South Carolina, June 10, 2009$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176589, 176591, 176592, 176593, 176594, 176595, 176590, 176596.